BOSTON — There is increasing evidence that suggest
methicillin-resistant Staphylococcus aureus is a cause of
antibiotic-associated diarrhea, according to a presenter here.
“The paucity of reports in the literature suggest that
[methicillin-resistant S. aureus (MRSA)] goes unrecognized in many
facilities, partly due to policies recommending against culturing stool
specimens of patients who have been hospitalized for more than 3 days, and
because MRSA is not widely recognized as a cause of diarrhea by clinical
microbiology laboratory personnel,” John M. Boyce, MD, of the
Hospital of St. Raphael, told Infectious Disease News. “As a
result, clinical labs do not report the presence of heavy growth of MRSA in
stool specimens submitted for enteric pathogen cultures.”
John M. Boyce, MD
For the study, researchers investigated the frequency of C.
difficile-associated diarrhea, MRSA-associated antibiotic-associated diarrhea
and enterocolitis at a universityaffiliated hospital between 2005 and 2010.
Stool samples of 13,477 patients were tested for C. difficile toxin and S.
Growth on colistin-naladixic acid agar consistent with S. aureus
was confirmed as MRSA; specimens yielding heavy MRSA were examined for growth
of aerobic gram-negative rods and other gram-positive flora. Patients with
specimens positive for C. difficile toxin A/B were classified as having
C. difficile-associated diarrhea. Patients with specimens negative for
C. difficile toxin and with heavy, pure growth of MRSA and three or more
loose stools per day for 2 or more days were classified as MRSA-associated
antibiotic-associated diarrhea, according to the researchers.
Results indicated 2,064 patients had C. difficile-associated
diarrhea (2.6 cases/1,000 patient-days) and 1,597 had MRSA recovered from the
stool. Of which, 786 patients had heavy growth of MRSA in stool and 33 were
classified as MRSA antibiotic-associated diarrhea (0.04 cases/1000
“In most patients who have stool specimens positive for MRSA,
this represents colonization of the gastrointestinal tract, and therapy is
not warranted,” Boyce said. “However, in patients with
antibiotic-associated diarrhea, negative stool assays for C.
difficile, no other identified enteric pathogen and no evidence that
diarrhea is related to medications, MRSA should be considered a possible cause
of the diarrhea. In such circumstances, a gram stain of stool
showing many gram-positive cocci with morphology consistent with S.
aureus and little or no normal flora, and heavy (nearly pure) growth of
MRSA in stool specimens are suggestive of antibiotic-associated diarrhea
due to MRSA (Boyce JM AM J Gastroenterol 2005;100:1828-34). Oral
vancomycin is generally considered the drug of choice for such
infections.” – by Ashley DeNyse
For more information:
- Boyce J. #843. Presented at: The IDSA 49th Annual Meeting; Oct.
20-23, 2011; Boston.
Disclosure: The researchers report no relevant financial
Herbert DuPont, MD
Boyce and colleagues previously provided evidence that enterotoxigenic
methicillin-resistant Staphylococcus aureus (MRSA) strains could be
implicated in a small percentage of patients with health care-associated
antibiotic associated diarrhea. The present study shows us the relative
importance of MRSA as a cause of antibiotic associated diarrhea in one hospital
setting. Before the identification of Clostridium difficile as a cause
of antibiotic associated diarrhea, S. aureus strains were implicated in
serious forms of antibiotic associated diarrhea. This study suggests that S.
aureus may have been a cause of antibiotic-associated colitis in these
early cases rather than being caused by C. difficile strains that were
– Herbert DuPont, MD
Infectious Disease News Editorial Board member
Disclosure: Dr. DuPont reports no relevant